Michigan, 2003

Flash Flood in Michigan, May 15, 2003

May 15, 2003 · NWS MQT · 1 event in 1 county or zone

Portions of Lakeshore Blvd and Hawley Street near the Dead River were underwater. Emergency crews in the area were forced to evacuate due to rapidly rising water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Portions of Lakeshore Blvd and Hawley Street near the Dead River were underwater. Emergency crews in the area were forced to evacuate due to rapidly rising water. Debris from a railroad bridge was spotted being swept into the Lake Superior Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 11:25 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 15, 11:25 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1225 PM EDT THU MAY 15 2003

MAIN UPDATE CONCERNS ARE CLDS/TEMPS AS PCPN SHOULD STAY WELL SOUTH.

WV IMAGERY AND RUC ANALYSIS SHOWS SHRTWV MOVG THRU NRN IL AS ASSOC
120 KT 3H JET MOVES THRU SRN IL. AT THE SFC...AN AREA OF LOW PRES
WAS STRETCHED ACROSS THE CNTRL PLAINS AND LOWER MIDWEST WITH A WARM
FRONT ACROSS SRN OH/NRN KY. A WEAK SHRTWV LOBE MOVG WEST THROUGH UPR
MI ALONG WITH AN ASSOC WK INVERTED SFC TROF IR HELPING TO PRODUCE
AREA OF CU/SC OVR NRN AND ERN PORTIONS OF THE U.P AND OVR MUCH OF
LAKE SUPERIOR PER VIS SATL LOOP.

WAA/DEFORMATION ZONE PCPN STAYING WELL TO SOUTH CLOSER TO TRACK OF
STGR SHRTWV...PER REGIONAL RADAR LOOP.  MODELS INDICATE BEST
ISENTROPIC ASCENT AND MID LVL Q-VECT CONV TO REMAIN WELL SE OF
FORECAST AREA TODAY...AND GIVEN DRY LLVLS INDICATED BY 12Z APX AND
GRB SNDGS WOULDNT EXPECT PCPN TO FORM OVR U.P. HWVR...EXPECT CLDS
AND CU FIELD TO SPREAD WEST ACROSS FORECAST AS DWPNTS CLIMB INTO THE
LOW TO MID 40S.

CLOUD FORECAST STILL LOOK GOOD...ALTHOUGH BUMPED UP MAX TEMPS SOME
AS INLAND READINGS HAVE CLIMBED RAPIDLY THIS MORNING INTO LOW
60S...AND LOOKING AT 12Z GRB SNDG WOULD EXPECT AREAS ALG THE WI BDR
TO REACH THE LOW 70S THIS AFT.

.MQT...FLASH FLOOD WARNING MIZ005 ALONG DEAD RIVER FROM SILVER LAKE
       TO CITY OF MARQUETTE.

VOSS
Hazardous weather outlook, May 15, 6:17 AM EST, 6 hours 53 minutes before
MIZ001>007-009>014-084-085-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
717 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARQUETTE COUNTY...ON
THE DEAD RIVER FROM SILVER LAKE THROUGH THE CITY OF MARQUETTE TO
LAKE SUPERIOR DUE TO WATER FLOWING FREELY OUT OF SILVER LAKE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN
MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
May 15, 1:10 PM EST to 1:54 PM EST
Where
Marquette County, Marquette
Reported by
EMERGENCY MANAGER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356361.